Reply
Valued Contributor
Posts: 533
Registered: ‎06-04-2010

One of my kids had 3 rounds this summer and the other one had one round. I gave probiotics religiously during their treatment. Vancomycin got rid of it, but the trick was to get the vanc right away when the diarrhea came back. Literally within hours of the first questionable "c diff odor" poop. Also, I would give a Tbsp. of Pepto followed immediately by 1/4 cup of grapefruit juice. Read some studies on this sort of combination being investigated in helping to treat c diff. C Diff is killable. Don't give up! It is beatable!

Super Contributor
Posts: 480
Registered: ‎03-10-2010

OkeyDokey, Were your children on antibiotics before getting this? I wasn't that's why I can't understand why I got it. I had it 4 years ago after antibiotics took the flagyl and wasn't tested for 3 months. No one emphasized rechecking back then. Maybe if I had gotten checked 2 weeks after the antibiotics I would of still tested positive. Either way I'm going to see my specialist in the city to see what he suggests. I feel good I would say better than I have in awhile.

Esteemed Contributor
Posts: 7,398
Registered: ‎03-10-2010
On 11/20/2014 kismet said:

Thing is I wasn't in the hospital or taking any antibiotics. I had it a few years ago but it cleared up the first round of antibiotics. Then I had knee surgery and was on antibiotics. I don't know if my immune system was low and it just took over or I picked it up somewhere.

I have been taking Florastor which is the best to take for this along with the antibiotic. Been dealing with this since September. I do wash my hands with hot water and soap and always have. I feel good so hopefully the antibiotics have done some good.

ibb38, do you mean taking the IV by needle or by mouth? My GP suggested taking the IV by mouth but my insurance wouldn't cover it. Will see what my GI suggests.

This won't help you- start taking the Florastor after a round of antibiotics for the best results. The benefits of the probiotic (Florastor) are negated by the antibiotic you're taking.

Yes, IV by a needle. My Dad was going to go that route, but taking Florastor daily (started right after a round of Vancomycin [sp?]) finally stabilized his digestive tract. Considering how many times you've been treated already they should cover this- maybe the insurance co needs your GI to do the referral (rather than your primary dr)?

Esteemed Contributor
Posts: 7,398
Registered: ‎03-10-2010

I know 'they' say it can result from antibiotics- but I sometimes get the feeling the medical community doesn't want to take responsibility. C diff can be on anything in a hospital setting - the staff touches sometimes infected they're carrying it from point a to point b. The medical staff needs to wash their hands often & not just use purell (which won't combat c diff).

My Dad was in the ER soon after he got over c diff - I was with him, instructing every person who came into the room to wash their hands before they touched him! I mentioned he just got over 2 bouts of c diff and most were accommodating- some got snippy though and said he could only get it from antibiotics! (sooo not true!) Yes, I was the family member from h*ll!!! {#emotions_dlg.laugh}

So my point? When you had knee surgery, you could have gotten it from that hospital visit as your system seems very susceptible. And not from the antibiotics that followed.

Contributor
Posts: 59
Registered: ‎03-14-2011

for OkeyDokey, doesn't grapefruit juice interfere w/ the efficacy of antibiotics? On almost all antibiotic labels, they say specifically not to drink grapefruit juice.

Just asking because this is such a serious disease.

Honored Contributor
Posts: 12,522
Registered: ‎09-01-2010
C-diff spores are everywhere in our environment; and you are as likely to pick this up as a community acquired infection, as you are in a medical setting. You can carry the spores in your body for a long time before they colonize and become an active infection; all of us probably carry c-diff spores in our body and don't know it, because the spores have not colonized into an active infection. Again, you DO NOT get rid of c-diff. You treat an active infection with the hopes of killing off the active spores in the intestines at that time. Once you test negative, the spores left in your body are dormant, but will colonize again at some point to form an active infection again. The biggest trigger of c-diff spores is an antibiotic that disturbs the natural flora of the intestine which then sends the spores into growing and colonizing into an active infection.
Respected Contributor
Posts: 3,529
Registered: ‎03-15-2010
On 11/20/2014 ibb38 said:

C diff is tough, my Dad survived 2 bouts of it this past summer. Have the drs talked about giving you iv antibiotics?

Taking Florastor while taking antibiotics is counter productive- the probiotic is cancelled out by the antibiotic. It won't hurt you- but it won't benefit you either.

This is NOT true! Yes, antibiotics can/will kill pre or probiotics but that is why the TIMING of the doses is so critical.

Frequent Contributor
Posts: 113
Registered: ‎10-09-2014
My Dad contracted c diff in an inpatient rehab facility. Nothing helped and the docs tried everything. I think he got it from unsanitary conditions as well as the antibiotics he took .Even though he was in a private room he was on a catheter and had other medical issues going on that made him susceptible to picking up this infection. We had to wear gown and gloves when we visited him. It was horrible, he passed away and we couldn't even hold his hand without taking off our gloves. I never even heard of c diff until my Dad got it.
Valued Contributor
Posts: 533
Registered: ‎06-04-2010
On 11/21/2014 kismet said:

OkeyDokey, Were your children on antibiotics before getting this? I wasn't that's why I can't understand why I got it. I had it 4 years ago after antibiotics took the flagyl and wasn't tested for 3 months. No one emphasized rechecking back then. Maybe if I had gotten checked 2 weeks after the antibiotics I would of still tested positive. Either way I'm going to see my specialist in the city to see what he suggests. I feel good I would say better than I have in awhile.

When you say, "testing positive," do you mean that you are having symptoms? If you are NOT having symptoms, there is no reason to continue antibiotics even though you test positive. And when you say, "testing positive," are they doing a PCR test? The PCR only detects the toxin. The toxin is what is dangerous. Once c diff is in your gut, it will ALWAYS be in your gut. You will be forever colonized with it. That is the way bugs work. But it doesn't mean that you will always have problems with it.

I encourage you to do some research on CDC recommendations for the treatment of c diff. It was our experience that many providers have no clue how to effectively treat this stuff. I would still consult with a GI doctor who has experience in this field or an infectious disease specialist. But I would go in armed with knowledge to fight for my own health. It is sad that is what has to be done today, but the information does not get out there in a timely fashion when it comes to treating bugs like this.

Valued Contributor
Posts: 533
Registered: ‎06-04-2010
On 11/21/2014 wendydarling said:

for OkeyDokey, doesn't grapefruit juice interfere w/ the efficacy of antibiotics? On almost all antibiotic labels, they say specifically not to drink grapefruit juice.

Just asking because this is such a serious disease.

Different antibiotics "interfere" in the way not only antibiotics work, but many other medications as well. Many, many others. It affects the way many are absorbed and metabolized by the body and the like. That "interference" can be either beneficial, non-beneficial, or neutral. It really depends on the med, and the way it is administered.

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC538885/

Oral vancomycin is not absorbed in the gut. It passes through without ever being absorbed. Therefore, grapefruit juice doesn't really have any affect on it. Likewise, bismuth in peptobismol sits in the gut, but c diff. bacteria will absorb it. If they absorb enough of the bismuth, the heavy metal becomes toxic to the bacteria.